Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 6, NWS Wichita, KS

February 25, 202326 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 25, 2023, 2:38 PM CST for 26 counties in Kansas. It took effect at Feb 26, 2023, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 2:38 PM CST (20:38 UTC)
In effect from
Feb 26, 2023, 6:00 PM CST
Expired
Feb 27, 2023, 8:47 AM CST
In force
15 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS73 KICT 252038
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 PM CST Sat Feb 25 2023

KSZ071-072-093>096-098>100-261045-
/O.NEW.KICT.WI.Y.0006.230226T2200Z-230227T0300Z/
Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
238 PM CST Sat Feb 25 2023

...WIND ADVISORY IN EFFECT FROM 4 PM TO 9 PM CST SUNDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 4 PM to 9 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
5 follow-up statements
865 
WWUS73 KICT 260016
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
616 PM CST Sat Feb 25 2023

KSZ071-072-093>096-098>100-261430-
/O.EXT.KICT.WI.Y.0006.230227T0000Z-230227T1200Z/
Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
616 PM CST Sat Feb 25 2023

...WIND ADVISORY NOW IN EFFECT FROM 6 PM SUNDAY TO 6 AM CST
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected
  ahead of a cold front and before storms arrive Sunday evening.
  Then southwest at 25 to 35 mph with gusts up to 50 mph behind
  the cold front Sunday night.

* WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 6 PM Sunday to 6 AM CST Monday.

* IMPACTS...The strong winds could blow around unsecured objects.
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
024 
WWUS73 KICT 260905
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
305 AM CST Sun Feb 26 2023

KSZ071-072-093>096-098>100-262315-
/O.CON.KICT.WI.Y.0006.230227T0000Z-230227T1200Z/
Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
305 AM CST Sun Feb 26 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected ahead of a cold front and before storms arrive Sunday 
  evening. Then southwest at 25 to 35 mph with gusts up to 50 
  mph behind the cold front Sunday night.

* WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 6 PM Sunday to 6 AM CST Monday.

* IMPACTS...The strong winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Metzger
504 
WWUS73 KICT 262124
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
324 PM CST Sun Feb 26 2023

KSZ069-070-271130-
/O.EXB.KICT.WI.Y.0006.230227T0000Z-230227T1500Z/
Butler-Greenwood-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, and Madison
324 PM CST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Butler and Greenwood Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...The strong winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>053-067-068-082-083-091-092-271130-
/O.EXB.KICT.WI.Y.0006.230227T0700Z-230227T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, and Wellington
324 PM CST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 9 AM CST MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 1 AM to 9 AM CST Monday.

* IMPACTS...The strong winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-072-093>096-098>100-271130-
/O.EXT.KICT.WI.Y.0006.230227T0000Z-230227T1500Z/
Woodson-Allen-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Yates Center, Iola, Humboldt, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
324 PM CST Sun Feb 26 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected ahead of a cold front and before storms arrive Sunday 
  evening. Then southwest at 25 to 35 mph with gusts up to 50 
  mph behind the cold front Sunday night.

* WHERE...Woodson, Allen, Cowley, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...The strong winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
706 
WWUS73 KICT 270939
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
339 AM CST Mon Feb 27 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271500-
/O.CON.KICT.WI.Y.0006.000000T0000Z-230227T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
339 AM CST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...West and northwest winds 25 to 30 mph with gusts 45 to 
  50 mph expected.

* WHEN...Until 9 AM CST.

* IMPACTS...The strong winds could blow around unsecured 
  objects. Tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
896 
WWUS73 KICT 271447
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
847 AM CST Mon Feb 27 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271600-
/O.CAN.KICT.WI.Y.0006.000000T0000Z-230227T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
847 AM CST Mon Feb 27 2023

...WIND ADVISORY IS CANCELLED...

West to northwest winds will diminish some during the morning
hours, with wind gusts of 15 to 25 mph. Expect winds to continue
to diminish for the afternoon hours. 

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 25, 2:36 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 25, 2:36 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CST Sat Feb 25 2023

.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CST Sat Feb 25 2023

Bottom line up front: A warming trend begins tonight into Sun and
then a chance of strong to severe storms with damaging winds for Sun
evening/night.

A return of SW surface winds and some light downslope flow will lead
to a gradual warming trend beginning early this evening. Thick
cirrus/stratus cloud cover over SE KS may lead to a slower retreat
of the shallow cold across eastern KS. Still expecting the coldest
temperatures in the early evening hours, with steady or slowly
rising temperatures late tonight into early on Sun.

Latest RAP is showing some low level moisture transport increasing
with this warm advection late this evening, which may lead to
increased isentropic lift for areas east of the KS Turnpike, for a
shower chance late tonight or by early Sun morning. Think the short
term models may be a bit fast with the low level moisture return,
given that 50 degree dewpoints are still south of KDFW, so will make
some adjustments to pops early Sun with a little slower arrival.

This rapid warm up is associated with warm advection expected ahead
of a vigorous shortwave, currently located over srn CA. This
shortwave will race east across the southern Rockies into the Plains
by Sun night. The GFS and ECMWF are similar in this shortwave taking
on a negative tilt as it moves into KS, with cyclogenesis leading to
a low pressure area developing over NW KS with some sort of dryline
extending south across western KS from the low into OK and TX for
Sun afternoon. The tight gradient ahead of this system, will require
a wind advisory for portions of southern and southeast KS for Sun
afternoon into early Sun evening, until the convection arrives.

Models have been coming in a little slower with this system, which
would suggest initial storm development will be west and southwest
of our forecast area for Sun afternoon, with most of the area
staying dry for most of the daylight hours, after the early morning
shower chance. A weak elevated mixed layer, will keep the storms
isolated initially over TX/OK, But as the cap weakens, expect
widespread convection to rapidly develop into a squall line, as flow
becomes more unidirectional, as the line eventually races east into
the area for Sun evening. Some question on moisture quality and
moisture transport this far north as well, with GFS showing MLCAPES
only around 250-500 J/KG in southern KS.

But impressive bulk shear will be associated with this system, with
low level directional shear showing some turning with height, for
early Sun evening before the directional shear becomes more
unidirectional into late Sun evening. Starting to have some doubts
on whether there will be any discrete storms with this system, even
further south in OK. If (a big IF) a discrete storm can develop, it
will probably be in northern OK, and areas SW of the forecast area.

So thinking most of our convection will be a broken line of storms
or a robust squall line, with some embedded strong to severe storms.
Think the main strong/severe threat will be dime to quarter size
hail and wind gusts of 55 to 70 mph, with greatest wind threat over
southern KS. Given the 0-3km shear, could see a brief tornado or two
develop along the leading edge of the Quasi Linear Convective System
(QLCS), as it races east across the forecast area. The greatest
threat of a QLCS tornado will be across southern KS, where some low
level directional shear will be available. Current SPC day 2 looks
reasonable with a slight risk for much of the area, and now an
enhanced risk for extreme southern KS, mainly for the damaging wind
threat. Once the convection becomes more widespread in the evening
hours, higher than normal precipitable water values suggest a quick
shot of much needed heavy rainfall for a good portion of the area as
the system races east-northeast Sun night.

A strong cold front on the backside of the system will sweep most of
the convection to the east of the area late Sun night or early on
Mon. Not expecting much a cool down behind the front, as downslope
flow leads to another above normal temperature day on Mon.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 232 PM CST Sat Feb 25 2023

The start of the week looks dry, with slightly above normal
temperatures.  Another cold front looks to "backdoor" into the area
either Wed night or early on Thu. This will push temperatures back
below normal for the end of the week. Another quick hitting
shortwave moves across the area for Thu and Thu night. As this
system moves over the area, there is a slight chance of a mix of
light rain/snow moving across the area. Lots of uncertainty with
this system, as moisture is limited, and forecast trends of the
medium range models is drier.  If any precipitation occurs, think
impacts will be minimal.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Feb 25 2023

Low clouds will gradually erode over southeast Kansas for this
afternoon with light southerly winds across the region. Meanwhile
low level moisture will begin to increase and stream northward
into Kansas for tonight into Sunday. This will cause low clouds to
develop and spread north with MVFR to IFR cigs expected.

&&

.FIRE WEATHER...
Issued at 232 PM CST Sat Feb 25 2023

A tight pressure gradient on Sunday will lead to gusty south winds
and a very high grassland fire danger across southeast Kansas.
Questions remain on the extent of rainfall over Southeast Kansas
early on Sunday which could create lower conditions should wetting
rain begin earlier than expected.

The grassland fire danger for Monday and Tuesday remain in question
and will be highly dependent on the amount and extent of rainfall
Sunday night. Most areas are expected to received significant
rainfall which will keep fire danger in check.  That said, winds
will remain brisk and could dry out fuels enough to bring back very
high conditions Monday afternoon and Tuesday.  This will especially
be true in areas where rainfall was limited.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  62  45  64 /  10  50  90   0
Hutchinson      33  62  43  62 /  10  50  90   0
Newton          33  60  44  62 /  10  40  90   0
ElDorado        36  60  46  62 /  10  40 100   0
Winfield-KWLD   37  61  46  65 /  20  50  90   0
Russell         28  68  40  61 /  10  40  80   0
Great Bend      29  65  40  62 /  10  40  70   0
Salina          30  63  43  62 /  10  40  90   0
McPherson       31  62  43  62 /  10  40  90   0
Coffeyville     40  60  48  67 /  40  50 100   0
Chanute         38  59  48  64 /  30  40 100   0
Iola            36  58  47  63 /  30  40 100   0
Parsons-KPPF    39  59  48  65 /  40  40 100   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM to 9 PM CST Sunday for KSZ071-072-
093>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CDJ
FIRE WEATHER...Ketcham
Hazardous weather outlook, Feb 25, 5:55 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
555 AM CST Sat Feb 25 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
555 AM CST Sat Feb 25 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is an isolated chance for a thunderstorm in Southeast Kansas
late tonight. This activity is not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread showers and thunderstorms are expected to spread
northeast across the region late Sunday afternoon through Sunday
night. Some of these storms could be strong to severe. Dime to
quarter size hail and damaging winds to 65 mph appear to be the
most likely threats. The tornado threat appears low but cannot be
ruled out along the Oklahoma state line early Sunday evening.
Locally heavy rain is also expected. Check later forecasts and
outlooks for updates on the severe weather expectations.

Very high grassland fire danger is possible Sunday afternoon prior
to the onset of the rain. Very high grassland fire danger may also
occur on Monday and Tuesday resulting from strong northwest winds
and mild temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.